Skip to Accessibility Tools Skip to Content Skip to Footer

Steroids causing thrush

I have been on Advair and Spiriva for a few years now. I always rinse my mouth after each use, but now I’m battling thrush. This didn’t happen until my doctor switched me to Wixela inhub, the generic to Advair. Not sure what to do, the Advair was $150.00 per month, now $5.00 per month with the Wixela; big difference.

Tell your asthma story here.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Asthma.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • wheezie1
    5 months ago

    Hi tlturri, I was on Advair for 15 years and it was a great drug. I never took the generic; however, I have had some issues with Thrush. No fun, for real! A Community Population Nurse suggested trying the rinsing and gargling with Listerine, which seemed to work better, although I had been skeptical when she suggested it. Several months later I saw a reference in the medical literature to a study that showed that Listerine was superior to water in the prevention of Thrush. I wish I still had the reference, but it might be worth a try. It does not treat thrush, though, once you have it! And, as you probably now know, the earlier you treat it, the less miserable it becomes. As an aside, I have Prediabetes, and that or Diabetes unfortunately seems to predispose some of us to developing Thrush more easily. Also, being on Steroids or other drugs may cause one to be immunocompromised. I am on Xolair and Prolia, but there are other drugs and illnesses that can compromise the Immune System. You and your doctor can hopefully work out a strategy to help you avoid Thrush most of the time. Best of luck to you!

  • Leon Lebowitz, RRT moderator
    5 months ago

    Hi wheezie and thanks for your post here. I did a cursory search and found this article on the use of Listerine and thrush: https://www.ncbi.nlm.nih.gov/pubmed/7923507. Does this look like the material you were referring to in your response to tlturri? Leon (site moderator)

  • tlturri author
    5 months ago

    Thank you wheezie1!! My doctor had to try two different medications to finally get rid of it. Now I am constantly on the lookout for it to return. I will definitely try the Listerine.

  • Leon Lebowitz, RRT moderator
    5 months ago

    Hi tlturri and thanks for your post. We hear you – it can be exasperating having thrush now that you’re using the Wixela when, previously, you had no issues with Advair. If your rinsing and gargling after each use procedure has not changed, you may want to reach out to your prescribing physician. The doctor should be able to guide you through this episode of thrush that you’ve shared with us. I thought you might gain some additional insight by reviewing any and/or all of these articles prior to seeing your doctor again.
    I do hope you find them to be helpful.
    Good luck and please do check back and let us know how you’re doing.
    All the best, Leon (site moderator)

  • tlturri author
    5 months ago

    Thank you so much for your reply!!

  • Leon Lebowitz, RRT moderator
    5 months ago

    It’s our pleasure, tlturri. We’re glad to have you as a member of our online community. Leon (site moderator)

  • Poll